Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 226, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 1, 2023, 10:14 PM CDT for Cole County, Osage County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 10:14 PM CDT (03:14 UTC)
- Expired
- Jul 1, 2023, 10:46 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cole County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1045 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:53 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 1, 6:53 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 653 PM CDT Sat Jul 1 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 222 PM CDT Sat Jul 1 2023 Last nights thunderstorms that went over northern and central Missouri and central Illinois produced an outflow boundary that at 16Z was located across southeast Missouri and the far southern portions of Illinois. The outflow boundary has since dissipated, allowing 75+ dew points to surge north along the Mississippi River, keeping hot and humid conditions today along and south of the I-70 corridor. Clouds this morning covered much of the CWA and limited late morning destabilization. However, clearing has allowed for the atmosphere to quickly destabilize. Along the clearing boundary, there is a surface- based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0- 6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS sounding at STL are showing surface based CAPE values nearing 3000 J/kg. To the west of us, ahead of a shortwave trough there is an area of increased vorticity advection along with an area of surface convergence that is traversing eastward. As this moves eastward, the area of surface convergence will interact with the instability and strong 0-6km bulk shear and will be more than enough to support strong and severe thunderstorms this afternoon into the evening. The main threats will be strong and damaging winds and large hail, however a few brief tornados cannot be ruled out. The location of the strong to severe thunderstorms will be along and south of the I- 70 corridor, including the St. Louis Metropolitan area where a CAPE gradient is located. Because of this increased chance for severe thunderstorms, a Severe Thunderstorm Watch is in effect until 9PM this evening. Overnight tonight, the shortwave trough and an upper low will make its way into the Mid-Mississippi River Valley. This will help finally push a surface low pressure system and its associated cold front through the area by the overnight hours. With sufficient lift from the cold front and increased upward vertical motion, there is another chance of showers and thunderstorms overnight into tomorrow morning. Instability overnight will be greatest in the southern portions of the CWA with guidance indicating over 1500 J/kg. With this instability and decent mid-level lapse rates, thunderstorms will have the potential to become strong to severe. Showers and thunderstorms are forecast to be out of the area by Sunday afternoon, leaving dry and cooler temperatures to close out the holiday weekend. MMG/Carney .LONG TERM... (Monday through Next Saturday) Issued at 222 PM CDT Sat Jul 1 2023 Briefly, in the medium range...Monday continues to look like it will have the least chance for precip out of the next 7 days. Short wave ridging builds over the Midwest ahead of another upstream short wave trough, and this should suppress convection across our forecast area. The aforementioned trough drifts east across the Mid Mississippi Valley on Tuesday, and though there isn't any obvious surface boundary/trigger, there will probably be enough lift to produce widely scattered showers and thunderstorms. Currently, CAPE/shear values are such that any storms that form will likely not be particularly strong/organized, but they could certainly rain on a few Independence Day Parades. Deterministic guidance is now showing a stronger/more robust short wave trough moving through the Midwest Wednesday/Thursday which forces a stronger and better defined cold front through our area during that time frame. However LREF cluster analysis still shows variance in timing and amplitude of the trough, and while the Wednesday/Thursday period still looks most likely for rain/thunderstorms confidence remains somewhat low on exactly when the rain will occur, and how strong storms will be/how much rain will fall. PoPs fall off to chance/slight chance behind the front on Friday/Saturday. Carney && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 642 PM CDT Sat Jul 1 2023 Scattered showers and thunderstorms will continue this evening as an upper level system moves from the Great Plains into Missouri. A few storms may be capable of producing large hail and gusty winds, though the storms this evening will likely not be a strong as storms earlier today. The system will also bring an area of MVFR ceilings down across much of the area late tonight into early Sunday morning. There is potential for IFR ceilings, primarily across northeast Missouri into west central Illinois, but confidence is too low to mention in the TAFs at this time. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 71 87 71 92 / 30 20 0 10 Quincy 68 83 66 89 / 50 40 5 10 Columbia 67 86 68 92 / 50 10 0 10 Jefferson City 68 89 68 94 / 50 10 0 10 Salem 70 85 66 90 / 70 40 5 10 Farmington 68 89 65 92 / 30 20 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 1, 3:00 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Sat Jul 1 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-022000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are expected through the late evening and again overnight. Storms have the potential to be severe with strong and damaging winds in excess of 70 mph and hail in excess of 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible in a few areas through midday Sunday. Chances for thunderstorms will return Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MMG/Carney
In the hours before
Local storm report, Jul 1, 6:53 PM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
653 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 SE Collinsville 38.67N 89.99W
07/01/2023 Madison IL Public
Via Facebook with pictures and video
included: Roof ripped off of home furniture
store.
&&
LSJLocal storm report, Jul 1, 7:28 PM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
728 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Tstm Wnd Dmg 2 SSW Saint Ann 38.70N 90.40W
07/01/2023 St. Louis MO Amateur Radio
Tree down at Garden Baptist Church.
&&
KDLocal storm report, Jul 1, 7:56 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
756 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Non-Tstm Wnd Dmg 3 ESE Jennings 38.70N 90.22W
07/01/2023 St. Louis City MO Emergency Mngr
A couple power poles down along Hall Street.
&&Local storm report, Jul 1, 8:33 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
833 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 2 SW Bremen 37.95N 89.77W
07/01/2023 Randolph IL Public
Via Twitter with pictures included: Roof of
Marys River Covered Bridge heavily damaged.
&&
LSJLocal storm report, Jul 1, 8:50 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
850 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Dmg Madison 38.68N 90.16W
07/01/2023 Madison IL Public
Via Twitter with pictures included: Roof
damage to Madison Meat Market.
&&
LSJLocal storm report, Jul 1, 9:00 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Dmg 1 NNW Madison 38.69N 90.16W
07/01/2023 Madison IL Public
Via Twitter with picture included: medium to
large tree uprooted and laying in street.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 29 min |
| Jul 1, 11:35 PM CDT | Tornado Warning | LSX | Franklin | 10 min |
| Jul 1, 11:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis | 36 min |
| Jul 2, 12:28 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 32 min |
| Jul 1, 8:08 PM CDT | Flash Flood Warning | LSX | Adams | 3 hr |
| Jul 2, 12:45 AM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.